Alert archive / Oregon / Gale Warnings in 2016

Gale Warning 2, NWS Portland, OR

January 8, 2016

NWS Portland, OR issued this gale warning at Jan 8, 2016, 9:02 PM PST. It took effect at Jan 9, 2016, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2016, 9:02 PM PST (05:02 UTC)
In effect from
Jan 9, 2016, 12:00 AM PST
Expired
Jan 9, 2016, 8:54 AM PST
In force
9 hr
Issued by
NWS Portland, OR

The text

As transmitted.

841 
WHUS76 KPQR 090502
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
902 PM PST FRI JAN 8 2016

PZZ270-275-091315-
/O.UPG.KPQR.SI.Y.0003.000000T0000Z-160110T0500Z/
/O.NEW.KPQR.GL.W.0002.160109T0800Z-160109T1800Z/
/O.UPG.KPQR.SW.Y.0005.000000T0000Z-160110T1400Z/
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
902 PM PST FRI JAN 8 2016

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST
SATURDAY.

* WINDS...SOUTHEAST TO SOUTH WIND 20 TO 25 KNOTS WITH GUSTS TO 35
  KNOTS. WINDS WILL SHIFT TO THE SOUTHWEST...BUT REMAIN GUSTY
  THROUGH THE DAY SATURDAY.

* SEAS...COMBINED SEAS AROUND 8 TO 9 FT...BUILDING TO 12 TO 14
  FEET TONIGHT AND CONTINUING THROUGH SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ210-091315-
/O.NEW.KPQR.RB.Y.0009.160109T2200Z-160110T1200Z/
COLUMBIA RIVER BAR-
902 PM PST FRI JAN 8 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR IN EFFECT FROM 2 PM
SATURDAY TO 4 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A SMALL CRAFT
ADVISORY FOR ROUGH BAR...WHICH IS IN EFFECT FROM 2 PM SATURDAY TO
4 AM PST SUNDAY. 

* IN THE MAIN CHANNEL...

* GENERAL SEAS...COMBINED SEAS 5 TO 7 FEET...BUILDING TO 10 TO 12
  FEET BY SAT AFTERNOON. 

* FIRST EBB...SEAS BULDING TO 9 FT DURING THE EBB AROUND 415 AM
  SAT MORNING.

* SECOND EBB...SEAS BUILDING TO 13 FT WITH BREAKERS DURING THE
  STRONG EBB AROUND 415 PM SAT AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ250-255-091315-
/O.CON.KPQR.SI.Y.0003.160109T0800Z-160110T0500Z/
/O.CON.KPQR.SW.Y.0005.160109T1200Z-160110T1400Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
902 PM PST FRI JAN 8 2016

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 PM PST SATURDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM
4 AM SATURDAY TO 6 AM PST SUNDAY...

* WINDS...SOUTHEAST WINDS 15 TO 20 KT WITH GUSTS TO 25 KT LATER 
  TONIGHT...SHIFTING SOUTH TO SOUTHWEST WITH GUSTS UP TO 30 KT 
  SATURDAY. 

* SEAS...COMBINED SEAS AROUND 8 TO 9 FT...BUILDING TO 11 TO 13 FEET
  LATER TONIGHT AND CONTINUING THROUGH SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
2 follow-up statements
520 
WHUS76 KPQR 091030
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SAT JAN 9 2016

PZZ270-275-091800-
/O.CON.KPQR.GL.W.0002.000000T0000Z-160109T1800Z/
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
230 AM PST SAT JAN 9 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WINDS...SOUTHEAST TO SOUTH WIND 20 TO 25 KNOTS WITH GUSTS TO 
  35 KNOTS. WINDS WILL SHIFT TO THE SOUTHWEST...BUT REMAIN GUSTY 
  THROUGH THE DAY SATURDAY. 

* SEAS...COMBINED SEAS BUILDING TO 12 TO 14 FEET TODAY AND
  CONTINUING THROUGH TONIGHT BEFORE DROPPING SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ250-255-091830-
/O.CON.KPQR.SI.Y.0003.000000T0000Z-160110T0500Z/
/O.EXT.KPQR.SW.Y.0005.160109T1200Z-160110T1800Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
230 AM PST SAT JAN 9 2016

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 9 PM
PST THIS EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL
10 AM PST SUNDAY...

* WINDS...SOUTHEAST WINDS 15 TO 20 KT WITH GUSTS TO 25 KT EARLY
  THIS MORNING...SHIFTING SOUTH TO SOUTHWEST WITH GUSTS UP TO 30
  KT SATURDAY.

* SEAS...COMBINED SEAS BUILDING TO 11 TO 13 FEET TODAY AND
  CONTINUING THROUGH SATURDAY NIGHT BEFORE DECREASING SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ210-091830-
/O.CON.KPQR.RB.Y.0009.160109T2200Z-160110T1200Z/
COLUMBIA RIVER BAR-
230 AM PST SAT JAN 9 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM 2 PM
THIS AFTERNOON TO 4 AM PST SUNDAY...

* IN THE MAIN CHANNEL...

* GENERAL SEAS...COMBINED SEAS 5 TO 7 FEET...BUILDING TO 10 TO 12
  FEET SAT AFTERNOON.

* FIRST EBB...SEAS BUILDING TO 9 FT WITH BREAKERS POSSIBLE DURING
  THE EBB AROUND 415 AM SAT MORNING.

* SECOND EBB...SEAS BUILDING TO 13 FT WITH BREAKERS DURING THE 
  STRONG EBB AROUND 415 PM SAT AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
686 
WHUS76 KPQR 091654
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
854 AM PST SAT JAN 9 2016

PZZ270-275-100100-
/O.CAN.KPQR.GL.W.0002.000000T0000Z-160109T1800Z/
/O.EXA.KPQR.SI.Y.0003.000000T0000Z-160110T0500Z/
/O.EXA.KPQR.SW.Y.0005.000000T0000Z-160110T1800Z/
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
854 AM PST SAT JAN 9 2016

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 10 AM
PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 9 PM PST THIS
EVENING. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN
ISSUED. THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT
UNTIL 10 AM PST SUNDAY. THE GALE WARNING HAS BEEN REPLACED BY THE
SMALL CRAFT ADVISORIES.

* WINDS...SOUTH WIND 20 TO 25 KT WITH GUSTS TO 30 KT...SHIFTING TO
  THE SOUTHWEST IN THE AFTERNOON. WINDS EASE TO 10 TO 15 KT WITH
  GUSTS TO 20 KT LATE THIS EVENING.

* SEAS...COMBINED SEAS BUILDING TO 11 TO 13 FEET TODAY AND
  CONTINUING THROUGH TONIGHT BEFORE DECREASING SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ210-100100-
/O.EXT.KPQR.RB.Y.0009.160109T2200Z-160110T1800Z/
COLUMBIA RIVER BAR-
854 AM PST SAT JAN 9 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT FROM 2 PM
THIS AFTERNOON TO 10 AM PST SUNDAY...

* IN THE MAIN CHANNEL...

* GENERAL SEAS... COMBINED SEAS 5 TO 7 FEET...BUILDING TO 10 TO
  12 FEET THIS AFTERNOON.

* FIRST EBB... 13 FEET WITH BREAKERS DURING THE STRONG EBB AROUND
  415 PM THIS AFTERNOON.

* SECOND EBB...14 FEET WITH BREAKERS LIKELY DURING THE EBB AROUND
  445 AM EARLY SUN MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ250-255-100100-
/O.CON.KPQR.SI.Y.0003.000000T0000Z-160110T0500Z/
/O.CON.KPQR.SW.Y.0005.000000T0000Z-160110T1800Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
854 AM PST SAT JAN 9 2016

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 9 PM
PST THIS EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 10 AM PST SUNDAY...

* WINDS...SOUTHEAST WINDS 15 TO 20 KT WITH GUSTS TO 25
  KT...SHIFTING TO THE SOUTH TO SOUTHWEST THIS AFTERNOON. WINDS
  EASE TO 10 TO 15 KT WITH GUSTS TO 20 KT LATE THIS EVENING.

* SEAS...COMBINED SEAS BUILDING TO 11 TO 13 FEET TODAY AND
  CONTINUING THROUGH TONIGHT BEFORE DECREASING SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

HTTP://WWW.WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 8, 8:59 PM PST, 3 minutes earlier.

Area forecast discussion, Jan 8, 8:59 PM PST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
858 PM PST FRI JAN  8 2016

.SYNOPSIS...THE NEXT FRONT IS APPROACHING THE AREA THIS EVENING AND
WILL PRODUCE LIGHT RAIN FOR NW OREGON LATE TONIGHT AND A MIX OF RAIN
AND FREEZING RAIN NEAR THE COLUMBIA RIVER GORGE SAT MORNING....WITH
SNOW IN THE GORGE AND UPPER HOOD RIVER VALLEY. HIGH PRESSURE RETURNS
SUNDAY...BUT THE EAST WIND THROUGH THE GORGE WILL CONTINUE. ANOTHER
SPLITTING SYSTEM MOVES THROUGH THE AREA MONDAY. THERE WILL BE ANOTHER
THREAT OF FREEZING OR FROZEN PRECIPITATION MONDAY FOR THE COLUMBIA
GORGE AND UPPER HOOD RIVER VALLEY. MODELS SUGGEST A MORE ACTIVE
PATTERN POSSIBLE MID TO LATE NEXT WEEK.

&&

.UPDATE...DENSE FOG HAS FORMED IN THE SOUTHERN AND CENTRAL PORTIONS
OF THE WILLAMETTE VALLEY THIS EVENING WHERE A DENSE FOG ADVISORY HAS
BEEN ISSUED. THERE ARE POCKETS OF DENSE FOG IN THE NORTH WILLAMETTE
VALLEY AS WELL...MAINLY BETWEEN TIGARD AND TUALATIN.  THE DENSE FOG
IN THE WILLAMETTE VALLEY IS NOT WIDESPREAD ENOUGH FOR AN
ADVISORY...BUT WILL BE MONITORED AND UPDATED IF NEEDED. EAST WINDS
BLOWING THROUGH THE GORGE SHOULD RESTRICT FOG DEVELOPMENT FOR MOST OF
THE PORTLAND AND VANCOUVER METRO AREAS.

HIGH CLOUDS AHEAD OF THE NEXT FRONT IS QUICKLY MAKING IT NORTH ACROSS
THE AREA. AS OF 8 30PM THE NORTHERN EDGE OF THE CLOUD SHIELD EXTENDS
FROM THE SW WASHINGTON COAST THROUGH THE CENTRAL WILLAMETTE VALLEY
BETWEEN MCMINNVILLE AND WOOD BURN TO THE CASCADES NEAR SANTIAM
JUNCTION. THIS CLOUD SHIELD HAS HAD LITTLE IMPACT TO THE FOG OR
TEMPERATURES SO FAR.

JUST NORTH...WHERE THERE ARE STILL CLEAR SKIES...THE TEMPERATURES ARE
LOWERING TO OR BELOW FREEZING IN SOME LOCATIONS LIKE
SCAPOOSE...HILLSBORO...AND VANCOUVER. THE CLOUD SHIELD MAY MODERATE
THESE TEMPS A TAD...BUT SINCE THEY HAVE NOT EFFECTED TEMPERATURES TO
THE SOUTH MUCH HAVE LOW CONFIDENCE IN SURFACE WARMING. THE DEW POINTS
ARE ALSO LOWERING IN THESE AREAS DUE TO THE EAST WINDS. IF THE CLOUDS
MOVE IN SOON...THEN THESE AREAS SHOULD NOT SEE MUCH IF ANY FREEZING
RAIN...BUT IT WILL BE A CLOSE CALL. LUCKILY THE ROAD SURFACE
TEMPERATURES IN THOSE AREAS ARE ABOVE FREEZING SO IT IS UNLIKELY THAT
ICE WILL ACCUMULATE ON ROAD SURFACES.

NO RAIN HAS BEEN OBSERVED FOR NW OREGON YET. RADAR IS SHOWING SOME
LIGHT RETURNS...BUT THINK THIS IS MOSTLY VIRGA SO FAR. THE 00Z NAM
HAS SLOWED THE TIMING OF THE PRECIPITATION AROUND 3 HOURS WHICH SEEMS
VERY REASONABLE. IF THIS PANS OUT RAIN SHOULD REACH NEW PORT AROUND
MIDNIGHT...SALEM AROUND 3 AM...AND PORTLAND AROUND 5 AM. RAINFALL
TOTALS WILL BE LIGHT...BETWEEN 0.1 AND 0.2 INCH THROUGH SATURDAY
EVENING.

THE WINTER WEATHER ADVISORY LOOKS GOOD FOR THE GORGE AND DO NOT SEE
THE NEED TO EXPAND IT IN AREAL COVERAGE. CONFIDENCE IS STILL HIGH FOR
SNOW IN THE UPPER HOOD RIVER VALLEY...WITH SUB-ADVISORY ACCUMULATIONS.
TJ

PREVIOUS SHORT TERM...WATER VAPOR IMAGERY EARLY THIS AFTERNOON SHOWS
A HIGH-AMPLITUDE 500 MB RIDGE CENTERED ALONG 125W AND A SPLITTING
TROUGH BETWEEN 130W AND 140W. DARK ENHANCEMENT ON WATER VAPOR
ASSOCIATED WITH THE LOW AT 40N 132W SUGGESTS FAIRLY DECENT
DEVELOPMENT. VISIBLE IMAGERY SHOWS GENERALLY CLEAR SKIES OTHER THAN A
LARGE AREA OF LOW STRATUS IN THE INTERIOR VALLEYS...MAINLY WEST OF
INTERSTATE 5 BETWEEN COTTAGE GROVE AND AURORA. FINALLY...INFRA-RED
IMAGERY SHOWS MID AND HIGH CLOUD SHIELD ALREADY ASSOCIATED WITH THE
NEXT SYSTEM ALREADY INTO SW OREGON.

AREAS IN THE SOUTH AND CENTRAL INTERIOR VALLEYS MAY NOT CLEAR AT ALL
DUE TO WEAK SURFACE GRADIENTS. THE LATEST NAM RUN SHOWS THE KTTD-KDLS
GRADIENT STARTING TO STRENGTHEN LATER TODAY...BUT MORE SO TONIGHT FOR
A RETURN OF THE EAST WIND. AT 21Z THE KTTD-KDLS GRADIENT WAS AT -3.2
MB...ABOUT 1 MB STRONGER THAN THIS MORNING. THIS GRADIENT AND
IMPENDING CLOUD COVER...OR LACK THEREOF...BECOME PLAYERS DETERMINING
PRECIP TYPE IN THE GORGE AND OTHER SURROUNDING AREAS SAT MORNING.

THE NEXT SYSTEM BECOMES MORE NEGATIVELY TILTED AS IT MOVES TOWARD THE
COAST AND THEN ONSHORE TONIGHT AND SATURDAY. MODELS SHOW THE BULK OF
THE ENERGY HEADING INTO SW OREGON AND NRN CALIFORNIA...SIMILAR TO THE
PAST FEW SYSTEMS. THE SYSTEM WILL CONTINUE TO STRETCH AND WEAKEN AS
IT MOVES INLAND. THE MAIN FORECAST DILEMMA BECOMES PRECIP TYPE FOR
AREAS SUCH AS THE COLUMBIA GORGE AND UPPER HOOD RIVER VALLEY. THE AIR
IN THE COLUMBIA BASIN HAS MODERATED THE PAST FEW DAYS. THE OFFSHORE
GRADIENT WILL CONTINUE TO STRENGTHEN TONIGHT AND EARLY SAT
MORNING...BUT WILL IT BE ENOUGH TO DRIVE WET-BULB TEMPS TO FREEZING
IN THE AFOREMENTIONED AREAS? ANOTHER THING TO CONSIDER IS CLOUD
COVER. SHOULD SKIES REMAIN GENERALLY CLEAR A GOOD PORTION OF THE
NIGHT...THEN THERE WOULD BE A BETTER CHANCE FOR SOME LOCAL -FZRA
SAT MORNING IN SOME OF THE NORMALLY COLDER VALLEYS. HOWEVER...IF
CLOUD COVER MOVES IN SOONER...THE -FZRA THREAT WOULD BE DIMINISHED.
LATEST NAM SOUNDING FOR A POINT NEAR KCZK SUGGESTS THE INITIAL PRECIP
COULD FALL AS -FZRA WITH A QUICK TRANSITION TO -RA. SOUNDINGS FOR
HOOD RIVER AND IN THE UPPER HOOD RIVER VALLEY ARE MORE OF A SNOW
SIGNATURE. THERE IS ALSO A SLIM THREAT OF SOME SPOTTY -FZRA SAT
MORNING IN SOME OF THE VALLEYS OF THE SW WASHINGTON INTERIOR...NORTH
OREGON COAST RANGE AND NRN WILLAMETTE VALLEY WHERE COLD AIR TENDS TO
BE MORE STUBBORN. ANY -FZRA THAT DOES OCCUR IN THOSE AREAS SHOULD BE
OF SHORT DURATION.  THE UPPER HOOD RIVER VALLEY LOOKS TO BE ALL
SNOW...BUT EXPECTED QPF WILL NOT BE ENOUGH TO WARRANT AN ADVISORY.
WENT WITH A WINTER WEATHER ADVISORY FOR THE WEST AND CENTRAL
COLUMBIA GORGE...BUT EMPHASIS WILL BE FOR AREAS EAST OF MULTNOMAH
FALLS.

THE SYSTEM PULLS AWAY SAT NIGHT WITH ANOTHER TRANSITORY UPPER RIDGE
SETTLING JUST OFF THE COAST BY 12Z SUN. LEFT A THREAT OF SOME
LINGERING SHOWERS SAT NIGHT...MAINLY IN THE N AND E SECTIONS OF THE
FORECAST AREA. THE UPPER RIDGE SLIDES INLAND SUN. VALLEYS AWAY FROM
THE COLUMBIA GORGE LIKELY TO SEE MORE STRATUS AND FOG SAT NIGHT AND
SUN MORNING. THE NAM SHOWS THE COLUMBIA GORGE GRADIENT WEAKENING SAT
AND SAT NIGHT...BUT STRENGTHENING AGAIN SUN. MODELS THEN HAVE ANOTHER
SPLITTING SYSTEM NEARING THE COAST SUN NIGHT. GFS MAINTAINS THE EL
NINO-TYPE PATTERN...TAKING THE BULK OF THE ENERGY TOWARD CALIFORNIA.
THE ECMWF HAS THE MAIN ENERGY MUCH FURTHER NORTH. WOULD TEND TO SIDE
WITH THE GFS SOLUTION. THIS WEAK SYSTEM MOVES INLAND MON. THE GFS AND
NAM ARE FAIRLY SIMILAR...WITH THE HIGHEST QPF OVER SW OREGON AND NRN
CAL. THE ECMWF HOLDS THE SYSTEM TOGETHER THE MOST SPREADING QPF OVER
A LARGER AREA. THERE COULD BE ANOTHER THREAT OF -FZRA MON MORNING IN
THE GORGE AND NRN INTERIOR VALLEYS. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MONDAY NIGHT
THROUGH FRIDAY...STATIONARY BROAD UPPER-LEVEL LOW OVER THE BERING SEA
WILL CONTINUE TO KEEP RIDGING GENERALLY IN PLACE OVER THE WESTERN
CONUS THROUGH MIDWEEK.	A WEAK SHORTWAVE OFF OF THE EAST SIDE OF THE
UPPER-LEVEL LOW TO OUR WEST MOVES THROUGH MONDAY INTO EARLY
TUESDAY...WEAKENING THE RIDGE A LITTLE BIT... ENOUGH TO BRING A
CHANCE OF SOME LIGHT PRECIPITATION MONDAY NIGHT TAPERING OFF EARLY
TUESDAY MORNING. FOR THE MOST PART...TUESDAY SHOULD BE DRY THROUGH AT
LEAST MIDDAY ACROSS OUR AREA. OUR NEXT SYSTEM WILL BE APPROACHING THE
COAST LATE TUESDAY OR WEDNESDAY. MODELS AT THIS TIME DON'T HAVE A
GOOD HANDLE ON THE TIMING OF THIS SYSTEM...BUT IT APPEARS TO HAVE A
BETTER CHANCE TO BRING A MODERATE AMOUNT OF PRECIPITATION TO OUR AREA
STARTING EITHER LATE TUESDAY OR WEDNESDAY...CONTINUING THROUGH EARLY
THURSDAY. THIS SYSTEM WILL TURN LOW-LEVEL WINDS ONSHORE (WESTERLY)
BEHIND THE FRONT...WHICH WILL KEEP CLOUDY CONDITIONS ACROSS OUR AREA
AND A CHANCE OF SNOW SHOWERS IN THE CASCADES THROUGH FRIDAY. -MCCOY
&&

.AVIATION...IFR TO LIFR IN FOR AREAS SOUTH OF KUAO AND NORTH OF
KKLS THIS EVENING...OTHERWISE VFR CONDITIONS PREVAIL. APPROACHING
FRONT MAY TEND TO DISRUPT THE FOG AND MAY SEE CONDITIONS IMPROVE
SOME BUT DO NOT EXPECT CONDITIONS ABOVE IFR. PRECIPITATION SPREAD
FROM SOUTHWEST TO NORTHEAST TONIGHT REACHING THE CENTRAL COAST AND
SOUTHERN INTERIOR AFTER 10Z AND 15Z FOR NEAR KPDX. LOCAL FREEZING
CONDITIONS EXPECTED AROUND KHIO AND KKLS SO MAY SEE PCPN START OUT
AS LIGHT FZRA. FZRA CONCERNS FOR OTHER AREAS SHOULD BE
MINIMAL...BUT MORE LIKELY TO HAVE -FZRA AND -SN IN THE COLUMBIA
RIVER GORGE AND UPPER HOOD RIVER VALLEY SAT AND COULD AFFECT
EASTERN APPROACHES.

KPDX AND APPROACHES...VFR THROUGH TONIGHT. EAST WINDS RETURN
TONIGHT...WITH GUSTS TO 20 KT POSSIBLE. -RA POSSIBLE AFTER 12Z
SAT. FZRA POSSIBLE IN THE COLUMBIA RIVER GORGE AND COULD AFFECT
EASTERN APPROACHES. /64 /MH

&&

.MARINE...A COLD FRONT WILL APPROACH THE WATERS TONIGHT BRINGING
GUSTY SOUTH TO SOUTHEAST WINDS...WITH GUSTS TO 30 KT. CONFIDENCE
HIGHER THAT THERE WILL BE GALE GUSTS OVER THE OUTER WATERS SO WILL
ISSUE A GALE WARNING FOR LATER TONIGHT AND EARLY SATURDAY MORNING
AS THE FRONT SWINGS FROM SW TO NE ACROSS THE WATERS.  THE
NEARSHORE WATERS ARE NOT EXPECTED TO EXCEED 30 KT GUSTS.

WINDS WILL SHIFT TO THE SOUTHWEST BEHIND THE FRONT AS IT LIFTS
NORTH ON SAT. WINDS LOOK TO REMAIN ABOVE 21 KT THROUGH SAT EVENING
AS THE FRONT OCCLUDES OVER THE WATERS SO THE SCA FOR WINDS FOR
ALL WATERS CONTINUE TILL LATE SAT EVENING. SEAS REMAIN ON TRACK
TO RISE ABOVE 10 FT TONIGHT AND PEAK NEAR 14 FT SAT AFTERNOON. AN
SCA FOR SEAS REMAINS IN EFFECT THROUGH LATE SAT NIGHT.

A BRIEF LULL IN WINDS AND SEAS EXPECTED SUN. A SERIES OF SYSTEMS
WILL APPROACH THE WATERS EARLY NEXT WEEK. THE FIRST SYSTEM
APPROACHES LATE SUN FOLLOWED BY ANOTHER ON TUE. MODELS SHOW EACH
SYSTEM LIKELY PRODUCING GALES...WITH SEAS LIKELY BUILDING INTO THE
MID TO UPPER TEENS NEXT WEEK. /64 /MH

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...DENSE FOG ADVISORY UNTIL 8 AM PST SATURDAY FOR CENTRAL
     WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM PST
     SATURDAY FOR CENTRAL COLUMBIA RIVER GORGE-WESTERN
     COLUMBIA RIVER GORGE.

WA...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM PST SATURDAY
     FOR CENTRAL COLUMBIA RIVER GORGE-WESTERN
     COLUMBIA RIVER GORGE.

PZ...GALE WARNING FROM MIDNIGHT TONIGHT TO 10 AM PST
     SATURDAY FOR WATERS FROM CAPE SHOALWATER WA TO CASCADE
     HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO
     FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS FROM MIDNIGHT TONIGHT
     TO 9 PM PST SATURDAY FOR COASTAL WATERS FROM CAPE
     SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL
     WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM
     SATURDAY TO 6 AM PST SUNDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL
     WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM
     2 PM SATURDAY TO 4 AM PST SUNDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 7, 9:51 PM PST, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
951 PM PST THU JAN 7 2016

ORZ003-005-006-015-WAZ022-039-040-045-090600-
COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
951 PM PST THU JAN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTRY MIX OF RAIN...SNOW...AND FREEZING RAIN IS EXPECTED TO
SPREAD INTO THE REGION LATE FRIDAY NIGHT INTO SATURDAY MORNING.
AN EASTERLY WIND GRADIENT WILL BRING COLDER AIR INTO THE COLUMBIA
RIVER GORGE...WHERE THE BEST CHANCE FOR FROZEN PRECIPITATION WILL
RESIDE. THERE IS POTENTIAL FOR AN INCH OR SO OF SNOW WITH UP TO A
TENTH OF AN INCH OF ICE FOR PORTIONS OF THE WESTERN COLUMBIA RIVER
GORGE.

THERE IS ALSO A CHANCE THAT TEMPERATURES WILL BE COLD
ENOUGH FOR PRECIPITATION TO START OUT AS SNOW OR FREEZING RAIN FOR
A PERIOD SATURDAY MORNING IN THE PORTLAND/VANCOUVER METRO AREA AND
THE LOWER COLUMBIA AND I-5 CORRIDOR AREAS IN SOUTHWEST WASHINGTON.
IT IS NOT CURRENTLY EXPECTED THAT THERE WILL BE SIGNIFICANT TRAVEL
IMPACTS IN THESE AREAS...AS PRECIPITATION SHOULD TRANSITION TO
ALL RAIN FAIRLY QUICKLY. THE MOST LIKELY AREAS TO HAVE ANY IMPACTS
WOULD BE OVER ELEVATED TERRAIN.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ014-016-WAZ046-090600-
UPPER HOOD RIVER VALLEY-CENTRAL COLUMBIA RIVER GORGE-
951 PM PST THU JAN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER SYSTEM IS EXPECTED TO BRING LIGHT PRECIPITATION TO THE
REGION STARTING SATURDAY MORNING AND CONTINUING INTO SATURDAY
NIGHT. AN EASTERLY WIND GRADIENT WILL KEEP COLD AIR LOCKED INTO
THE UPPER HOOD RIVER VALLEY AND CENTRAL COLUMBIA RIVER GORGE.
EXPECT PRECIPITATION WILL FALL MOSTLY AS SNOW IN THESE AREA. A
TOTAL OF 1 TO 3 INCHES OF SNOW ACCUMULATION IS POSSIBLE DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:37 PM PSTDense Fog AdvisoryPQR8 hr
Jan 8, 9:02 PM PSTSmall Craft Advisory for Rough BarPQR36 hr

Nearby

Gale Warnings in Oregon, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.